Alert archive / Texas / Freeze Warnings in 2016

Freeze Warning 4, NWS Amarillo, TX

November 18, 20164 counties in Texas

NWS Amarillo, TX issued this freeze warning at Nov 18, 2016, 3:52 AM CST for 4 counties in Texas. It took effect at Nov 18, 2016, 7:00 PM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2016, 3:52 AM CST (09:52 UTC)
In effect from
Nov 18, 2016, 7:00 PM CST
Expired
Nov 19, 2016, 10:00 AM CST
In force
15 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Collingsworth County, TX, Donley County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 95 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
3156 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS74 KAMA 180952
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
352 AM CST FRI NOV 18 2016

TXZ015-018>020-182200-
/O.UPG.KAMA.FZ.A.0003.161119T0100Z-161119T1600Z/
/O.NEW.KAMA.FZ.W.0004.161119T0100Z-161119T1600Z/
WHEELER-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...SHAMROCK...WHEELER...CLAUDE...
CLARENDON...WELLINGTON
352 AM CST FRI NOV 18 2016

...FREEZE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CST
SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* EVENT...TEMPERATURES WILL DROP BELOW FREEZING TONIGHT AND SATURDAY
  MORNING OVER THE SOUTHEASTERN PORTIONS OF THE TEXAS PANHANDLE. THIS
  WILL BE THE FIRST KILLING FREEZE OF THE SEASON.

* TIMING...FRIDAY EVENING THROUGH SATURDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION AND CROPS MAY BE DAMAGED OR 
  KILLED. PROTECT FREEZE SENSITIVE PLANTS BY BRINGING THEM 
  INDOORS. IF YOU CANNOT BRING THEM IN...COVER THEM WITH LAYERS 
  OF NEWSPAPERS OR BLANKETS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

COCKRELL
3 follow-up statements
396 
WWUS74 KAMA 182150
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CST FRI NOV 18 2016

TXZ015-018>020-191000-
/O.CON.KAMA.FZ.W.0004.161119T0100Z-161119T1600Z/
WHEELER-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...SHAMROCK...WHEELER...CLAUDE...
CLARENDON...WELLINGTON
350 PM CST FRI NOV 18 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
10 AM CST SATURDAY...

* EVENT...TEMPERATURES WILL DROP BELOW FREEZING TONIGHT AND 
  SATURDAY MORNING OVER THE SOUTHEASTERN PORTIONS OF THE TEXAS 
  PANHANDLE. THIS WILL BE THE FIRST KILLING FREEZE OF THE 
  SEASON. 

* TIMING...THIS EVENING THROUGH SATURDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION AND CROPS MAY BE DAMAGED OR 
  KILLED. PROTECT FREEZE SENSITIVE PLANTS BY BRINGING THEM 
  INDOORS. IF YOU CANNOT BRING THEM IN...COVER THEM WITH LAYERS 
  OF NEWSPAPERS OR BLANKETS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
500 
WWUS74 KAMA 190320
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
920 PM CST FRI NOV 18 2016

TXZ015-018>020-191130-
/O.CON.KAMA.FZ.W.0004.000000T0000Z-161119T1600Z/
WHEELER-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...SHAMROCK...WHEELER...CLAUDE...
CLARENDON...WELLINGTON
920 PM CST FRI NOV 18 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CST SATURDAY...

* EVENT...TEMPERATURES WILL REMAIN BELOW FREEZING THROUGH THE MID
  MORNING HOURS SATURDAY IN SOUTHEASTERN PORTIONS OF THE TEXAS
  PANHANDLE. THIS WILL BE THE FIRST KILLING FREEZE OF THE SEASON FOR
  THIS AREA.

* TIMING...THROUGH SATURDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION AND CROPS MAY BE DAMAGED OR 
  KILLED. PROTECT FREEZE SENSITIVE PLANTS BY BRINGING THEM 
  INDOORS. IF YOU CANNOT BRING THEM IN...COVER THEM WITH LAYERS 
  OF NEWSPAPERS OR BLANKETS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
423 
WWUS74 KAMA 190951
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
351 AM CST SAT NOV 19 2016

TXZ015-018>020-191600-
/O.CON.KAMA.FZ.W.0004.000000T0000Z-161119T1600Z/
WHEELER-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...SHAMROCK...WHEELER...CLAUDE...
CLARENDON...WELLINGTON
351 AM CST SAT NOV 19 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* EVENT...TEMPERATURES WILL REMAIN BELOW FREEZING THROUGH THE MID
  MORNING HOURS TODAY IN SOUTHEASTERN PORTIONS OF THE TEXAS
  PANHANDLE. THIS IS THE FIRST KILLING FREEZE OF THE SEASON FOR THIS
  AREA.

* TIMING...THROUGH 10 AM THIS MORNING.

* IMPACTS...SENSITIVE VEGETATION AND CROPS MAY BE DAMAGED OR 
  KILLED. PROTECT FREEZE SENSITIVE PLANTS BY BRINGING THEM 
  INDOORS. IF YOU CANNOT BRING THEM IN...COVER THEM WITH LAYERS 
  OF NEWSPAPERS OR BLANKETS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

COCKRELL

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this freeze warning went out at Nov 18, 3:51 AM CST, 1 minute earlier.

Area forecast discussion, Nov 18, 3:51 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
351 AM CST Fri Nov 18 2016

.DISCUSSION...
Cold front has cleared the Oklahoma and Texas Panhandles, and it is
well on its way to reach the Gulf by early this evening.  Very dry
airmass moving into the area behind this front will keep the sky
clear with no chance for rain through the weekend.

Fall-like weather is expected today and Saturday:  Highs today about
5 degrees Fahrenheit below normal with highs Saturday near normal.
Sunday and Monday highs will be well above climo.  First killing
freeze of the season for the southeast Texas Panhandle occurs
tonight.

Northwest flow aloft behind departing shortwave trof will continue
through Saturday.  Mid-level ridge traverses the area Saturday
night, with southwest flow setting up ahead of next shortwave trof.
This feature is expected to impact the Panhandles Monday night and
Tuesday, mostly in the form of increasing winds.  Forecast area is
likely to be dry-slotted with better chances for precipitation to our
north.  This forecast will include low chances for showers Tuesday
across northern sections only, with remaining periods remaining dry.

Associated cold front with Tuesday system will again scour any
moisture from the area, and will result in Wednesday being cooler.
Thanksgiving Day expected to be mild with highs in the lower- to
mid-60s.  03

Cockrell

&&

.FIRE WEATHER...
Gusty north winds today will diminish late this afternoon.  Relative
humidity values above 20 percent today will preclude elevated or
critical fire weather conditions.  Elevated fire weather conditions
are expected to develop on Saturday across the Oklahoma Panhandle and
across all but the far southeast and east-central Texas Panhandle as
dry southwest winds resume.  On Sunday afternoon, relative humidity
values will fall below 20 percent, but winds will mostly remain too
low during this time for elevated or critical fire weather
conditions.  No elevated or critical fire weather conditions are
expected Monday through through Thursday as relative humidities
remain above 20 percent. 03

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                50  23  56  35  72 /   0   0   0   0   0
Beaver OK                  49  19  56  32  67 /   0   0   0   0   0
Boise City OK              44  20  56  34  70 /   0   0   0   0   0
Borger TX                  51  26  57  39  73 /   0   0   0   0   0
Boys Ranch TX              50  21  58  34  72 /   0   0   0   0   0
Canyon TX                  50  23  56  34  72 /   0   0   0   0   0
Clarendon TX               52  24  56  32  71 /   0   0   0   0   0
Dalhart TX                 47  21  57  29  72 /   0   0   0   0   0
Guymon OK                  49  20  57  33  70 /   0   0   0   0   0
Hereford TX                49  23  57  33  72 /   0   0   0   0   0
Lipscomb TX                50  22  56  34  68 /   0   0   0   0   0
Pampa TX                   48  24  56  33  70 /   0   0   0   0   0
Shamrock TX                53  25  55  32  68 /   0   0   0   0   0
Wellington TX              55  26  55  32  68 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Freeze Warning from 7 PM this evening to 10 AM CST Saturday for
     the following zones: Armstrong...Collingsworth...Donley...
     Wheeler.

OK...None.

&&

11/03
Hazardous weather outlook, Nov 18, 3:52 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
352 AM CST FRI NOV 18 2016

OKZ001>003-TXZ001>020-182200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
352 AM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

A FREEZE WARNING WILL BE IN EFFECT FOR THE SOUTHEAST TEXAS PANHANDLE
TONIGHT. TEMPERATURES IN THIS AREA WILL FALL WELL BELOW FREEZING FOR
THE FIRST TIME THIS SEASON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FREEZE WARNING WILL CONTINUE FOR THE SOUTHEAST TEXAS PANHANDLE
SATURDAY MORNING.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP SATURDAY
AFTERNOON ACROSS THE OKLAHOMA PANHANDLE...AS WELL AS THE WESTERN FOUR
FIFTHS OF THE TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON SATURDAY.

COCKRELL

Nearby

Freeze Warnings in Texas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.